Alert archive / Indiana / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 97, NWS Indianapolis, IN

July 1, 2023Daviess County, Knox County, Martin County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 1, 2023, 7:53 PM EDT for Daviess County, Knox County, Martin County, Indiana. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2023, 7:53 PM EDT (23:53 UTC)
Expired
Jul 1, 2023, 8:45 PM EDT
In force
52 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Daviess County, IN, Knox County, IN, Martin County, IN

The radar

The Evansville,IN radar (KVWX), 46 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 8:08 PM EDTTSTM WND DMG1 Ene Monroe City, INKnox County EM reports multiple trees and/or powerlines down across the southern part of the county.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 4:55 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

309 
WUUS53 KIND 012353
SVRIND
INC027-083-101-020045-
/O.NEW.KIND.SV.W.0097.230701T2353Z-230702T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
753 PM EDT Sat Jul 1 2023

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Knox County in southwestern Indiana...
  Martin County in southwestern Indiana...
  Daviess County in southwestern Indiana...

* Until 845 PM EDT.

* At 752 PM EDT, severe thunderstorms were located along a line
  extending from 15 miles east of Vincennes to near Washington to
  near Petersburg, moving northeast at 50 mph.

  HAZARD...70 mph wind gusts and penny size hail.

  SOURCE...Emergency management.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Severe thunderstorms will be near...
  Plainville around 800 PM EDT.
  Elnora, Montgomery, Cannelburg and Glendale Fishery around 805 PM 
  EDT.
  Loogootee, Odon, Alfordsville and West Boggs Lake around 810 PM 
  EDT.

Other locations in the path of these severe thunderstorms include
Burns City, Shoals, Crane, Lacy and Indian Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3847 8775 3851 8765 3855 8767 3859 8761
      3864 8762 3872 8751 3890 8702 3890 8668
      3853 8668 3849 8695 3850 8706 3854 8711
      3852 8715 3855 8720 3851 8730 3854 8743
      3850 8749 3852 8754 3845 8760 3842 8774
TIME...MOT...LOC 2352Z 246DEG 43KT 3873 8723 3862 8718 3847 8718 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH

$$

ME
2 follow-up statements
472 
WWUS53 KIND 020013
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
813 PM EDT Sat Jul 1 2023

INC027-083-101-020045-
/O.CON.KIND.SV.W.0097.000000T0000Z-230702T0045Z/
Knox IN-Martin IN-Daviess IN-
813 PM EDT Sat Jul 1 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR SOUTHEASTERN KNOX...MARTIN AND DAVIESS COUNTIES...

At 812 PM EDT, severe thunderstorms were located along a line
extending from 14 miles northeast of Washington to 7 miles west of 
Shoals to 10 miles north of Jasper, moving east at 40 mph. This 
storm has a history of producing damaging winds.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Shoals, Lacy and Indian Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3853 8744 3860 8742 3872 8733 3890 8685
      3890 8668 3853 8668 3849 8695 3850 8706
      3854 8711 3852 8715 3855 8720 3851 8730
      3854 8743
TIME...MOT...LOC 0012Z 266DEG 37KT 3880 8698 3870 8692 3855 8691 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ME
757 
WWUS53 KIND 020033
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
833 PM EDT Sat Jul 1 2023

INC083-020042-
/O.CAN.KIND.SV.W.0097.000000T0000Z-230702T0045Z/
Knox IN-
833 PM EDT Sat Jul 1 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KNOX COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
south central and southwestern Indiana.

LAT...LON 3851 8700 3850 8706 3854 8711 3852 8715
      3855 8719 3855 8724 3861 8725 3866 8724
      3866 8726 3868 8725 3867 8726 3870 8728
      3875 8725 3889 8688 3890 8668 3853 8668
      3853 8683 3850 8688 3851 8693 3849 8695
TIME...MOT...LOC 0032Z 273DEG 36KT 3887 8680 3877 8674 3862 8673 

$$

INC027-101-020045-
/O.CON.KIND.SV.W.0097.000000T0000Z-230702T0045Z/
Martin IN-Daviess IN-
833 PM EDT Sat Jul 1 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR MARTIN AND DAVIESS COUNTIES...

At 832 PM EDT, severe thunderstorms were located along a line
extending from 13 miles southeast of Bloomfield to 15 miles southwest
of Bedford to near Shoals, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Washington, Shoals, Loogootee, Odon, Montgomery, Cannelburg,
Alfordsville, West Boggs Lake, Indian Springs, Burns City, Glendale
Fishery and Lacy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3851 8700 3850 8706 3854 8711 3852 8715
      3855 8719 3855 8724 3861 8725 3866 8724
      3866 8726 3868 8725 3867 8726 3870 8728
      3875 8725 3889 8688 3890 8668 3853 8668
      3853 8683 3850 8688 3851 8693 3849 8695
TIME...MOT...LOC 0032Z 273DEG 36KT 3887 8680 3877 8674 3862 8673 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ME

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 6:56 PM EDT, 57 minutes earlier.

Area forecast discussion, Jul 1, 6:56 PM EDT, 57 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
656 PM EDT Sat Jul 1 2023

...Updated Aviation Discussion...

.Short Term...(This evening through Sunday)
Issued at 204 PM EDT Sat Jul 1 2023

* Severe storms possible late this afternoon and evening, especially
  south
* Locally heavy rain and flooding possible, especially southwest

Rest of This Afternoon...

A lull will continue across most of central Indiana through the
remainder of the afternoon hours, with most of the forcing remaining
well southwest of the area. Convective inhibition will take a while
to diminish as well, thanks to the morning convection.

That being said, some storms could still pop-up when inhibition is
weakest, Will keep some chance PoPs going, with highest PoPs in the
southwest where the better instability will be.

Clouds will continue to thin, allowing temperatures to peak in the
mid 80s to lower 90s. Humid conditions will persist with dewpoints
around 70.

This Evening...

Thunderstorms that develop to the southwest of central Indiana
during the afternoon in very unstable air will march toward central
Indiana, reaching the southwest area by early evening. These will be
aided by an upper impulse and modest mid-level flow. The showers and
storms will move north and east across central Indiana during the
evening, so will have likely or higher PoPs all areas.

Effective boundary of the very unstable air is well southwest of the
area this afternoon, and it will only get into southwest Indiana
this evening. Thus, expect the highest threat for severe weather to
be across southwest Indiana. The Storm Prediction Center has slowly
been pushing the highest severe threat farther south with each
update, and this looks reasonable.

For central Indiana, it appears the highest threat for severe
weather will be across areas south of a Terre Haute to Greensburg
line, with areas around Vincennes closer to the maximum threat for
the local area. Damaging winds will be the primary threat, but hail
and isolated tornadoes are also possible.

Severe storms are still possible north of the aforementioned area,
but odds are lower there. Will continue to monitor the mesoscale
development to see if the threat areas will shift.

Plentiful moisture will lead to a threat of heavy rain and localized
flooding. Southwest portions of the forecast area have already seen
multiple inches of rain the past few days, so this area will be the
most vulnerable to flash flooding.

Overnight...

Only scattered convection is possible overnight after the main
complex moves through. Will have some chance PoPs.

Sunday...

An upper trough and cold front will move into the area, sparking
more convection. However, clouds and cooler temperatures during the
morning (due to tonight's convection), should keep convection at a
minimum then. Convection coverage should be highest in the afternoon
when some instability builds. Will have likely or higher PoPs in the
afternoon thanks to the synoptic level forcing.

Outflow from tonight's convection may push far enough south that
high enough instability for severe storms Sunday afternoon may
remain south of the area. The location of this remains highly
uncertain this far out, but the trend is for the threat for severe
to be farther south nonetheless. Will keep a mention for severe
storms in the south for Sunday afternoon. Winds and hail would be
the primary threats.

Clouds and rain will keep temperatures in the upper 70s to lower 80s
for highs.

&&

.Long Term...(Sunday night through Saturday)
Issued at 204 PM EDT Sat Jul 1 2023

Sunday Night Through Tuesday.

Quieter conditions will arrive Sunday night into Monday in the
aftermath of the frontal passage late Sunday evening. A few
lingering elevated showers look probable on the backside of the
front, but otherwise skies will gradually begin to clear during the
overnight hours with dropping dewpoints and lows falling into the
mid 60s.  Generally dry conditions are expected during the daytime
hours with mostly clear skies but by mid afternoon, cooling
temperatures aloft will increase the lapse rates and create a
moderately unstable mid level which combined with the diurnal
heating may be enough for isolated to scattered showers. Coverage
would be low with fairly low confidence that the inversion at the
top of the boundary layer can be overcome, but will need to monitor
this in the coming days.

The Independence Day forecast looks even less impressive for
diurnally driven convection with a combination of drier mid levels,
poor lapse rates above the boundary layer, and mid level subsidence
across the forecast area.  Will keep an isolated mention in the
forecast for now, but think that things will remain dry for much of
the state.

Wednesday Through Saturday.

Rain chances will then ramp up Wednesday into Thursday with the next
expected frontal passage Wednesday night into Thursday.  The bulk of
the forcing with this system will be further north into Minnesota
where the core of the upper level trough is expected, but fairly
good surface and near surface convergence down into Indiana will be
more than enough for scattered to numerous thunderstorms.  Shear
looks fairly meager, but may be just enough to allow for an MCS but
confidence is low at this time.

After the frontal passage, quieter weather then looks to set up for
the weekend with much drier air again filling in behind the front.
Northerly flow will also help keep conditions near to below normal
for Friday and Saturday.

&&

.Aviation...(00Z TAF Issuance)
Issued at 656 PM EDT Sat Jul 1 2023

Impacts:

* Thunderstorms will impact most TAF sites this evening

* MVFR conditions developing overnight and continuing Sunday morning
  with some IFR possible.

Discussion:

A cluster of storms will move out of Illinois and through Indiana
with some strong/damaging wind potential. Brief IFR conditions will
accompany the line followed by improving conditions. Later tonight,
MVFR stratus will move in, but clear out by afternoon with gusts to
20 knots developing. Forecast confidence is moderate to high.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short Term...50
Long Term...White
Aviation...BRB
Hazardous weather outlook, Jul 1, 5:55 PM EDT, 1 hour 58 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Indianapolis IN
555 PM EDT Sat Jul 1 2023

INZ021-028>031-035>049-051>057-060>065-067>072-022200-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
555 PM EDT Sat Jul 1 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Another round of strong to severe storms expected this evening across
much of Indiana. Damaging winds will be the primary threat with
these storms. Localized flooding is possible along the Lower Wabash
which has seen multiple rounds of heavy rain.

Storm motion will be out of the west at around 40 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will return Sunday afternoon with the potential for damaging
winds and large hail.

Additional chances for more widespread storms will return by
Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today into this evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jul 1, 7:29 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
729 PM EDT Sat Jul 1 2023

INZ060-020000-
Sullivan IN-
729 PM EDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of Sullivan County
through 800 PM EDT...

At 729 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hutsonville, or 11 miles northeast of Robinson, moving east at 20
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Sullivan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southwestern and west central Indiana.

&&

LAT...LON 3916 8764 3917 8762 3918 8762 3921 8758
      3925 8758 3925 8759 3926 8760 3926 8724
      3910 8724 3901 8757 3904 8758 3906 8757
      3909 8762 3910 8762 3911 8765 3912 8763
      3913 8766
TIME...MOT...LOC 2329Z 268DEG 19KT 3912 8757

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

ME
Local storm report, Jul 1, 7:42 PM EDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
742 PM EDT Sat Jul 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     Tstm Wnd Gst     3 NNW Decker            38.56N 87.54W
07/01/2023  E70 MPH          Knox               IN   Emergency Mngr

            Knox County EM estimates 70mph winds at
            intersection of US-41 and IN-241 near
            Decker.

&&

JM

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 10:23 PM EDTSpecial Weather StatementINDMarion22 min
Jun 30, 10:37 PM EDTSpecial Weather StatementINDHendricks23 min
Jun 30, 10:47 PM EDTSpecial Weather StatementINDMarion13 min
Jun 30, 10:56 PM EDTSpecial Weather StatementINDShelby34 min
Jun 30, 11:32 PM EDTSpecial Weather StatementINDBartholomew, Decatur, Johnson, Shelby58 min
Jun 30, 11:49 PM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Johnson, Rush, Shelby41 min
Jul 1, 12:28 AM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Jennings32 min
Jul 1, 12:43 AM EDTSevere Thunderstorm WarningINDClay, Parke, Vermillion, Vigo60 min
Jul 1, 1:22 AM EDTSevere Thunderstorm Warning Considerable damage threatINDClay, Owen, Putnam38 min
Jul 1, 1:26 AM EDTSevere Thunderstorm WarningINDBrown, Monroe22 min
Jul 1, 1:47 AM EDTSevere Thunderstorm Warning Considerable damage threatINDHendricks, Monroe, Morgan, Owen, Putnam28 min
Jul 1, 2:07 AM EDTSpecial Weather StatementINDJennings38 min
Jul 1, 2:14 AM EDTSpecial Weather StatementINDBrown, Johnson, Monroe46 min
Jul 1, 2:40 AM EDTSpecial Weather StatementINDBartholomew, Brown, Jackson, Jennings80 min
Jul 1, 2:44 AM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Decatur, Jackson, Jennings61 min
Jul 1, 4:07 AM EDTSpecial Weather StatementINDSullivan38 min
Jul 1, 4:29 AM EDTSpecial Weather StatementINDGreene, Sullivan61 min
Jul 1, 5:01 AM EDTSpecial Weather StatementINDVigo29 min
Jul 1, 5:20 AM EDTSpecial Weather StatementINDRandolph25 min
Jul 1, 5:25 AM EDTSpecial Weather StatementINDClay, Greene, Lawrence, Martin, Owen, Vigo50 min
Jul 1, 5:37 AM EDTSpecial Weather StatementINDSullivan38 min
Jul 1, 6:06 AM EDTSpecial Weather StatementINDGreene39 min
Jul 1, 6:21 AM EDTAreal Flood AdvisoryINDGreene, Sullivan4 hr
Jul 1, 6:38 AM EDTSpecial Weather StatementINDLawrence, Martin37 min
Jul 1, 7:30 AM EDTFlash Flood WarningINDClay, Sullivan, Vigo3 hr
Jul 1, 8:51 AM EDTSpecial Weather StatementINDKnox24 min
Jul 1, 6:42 PM EDTSevere Thunderstorm WarningINDSullivan48 min
Jul 1, 7:18 PM EDTSevere Thunderstorm Warning Considerable damage threatINDDaviess, Greene, Knox, Sullivan42 min
Jul 1, 7:29 PM EDTSpecial Weather StatementINDSullivan31 min
Jul 1, 7:48 PM EDTFlash Flood WarningINDSullivan3 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.